Side Effects of Parkinson’s Medications

Writing for my partner, H, 55, who was diagnosed with PD about 6 yrs ago.  Went on Sinemet last Sept when his body went rigid.  I “re-met” him in October and  immediately began researching alternatives.

H asked me to move in last Jan to assist with his care.  Since then, we have both turned our eating and exercise habits around 360*, his esp from the comfort of a steady diet of Coke, cookies and pizza to Dr. Wahl’s suggestions, tons of greens and veggies, no sugar/no wheat/little dairy.   

Exercise has increased to nearly daily walks, up to 4 mi, though it requires all his concentration to keep his right foot from dragging.

Body work — foot holding and gentle massage, Bowen as best I can understand it from books (no local practitioner).

All of this seemed to have a positive effect on his symptoms, several weeks with many good tremor-free days, mood elevated and better sleep until a few days ago when his tremors became suddenly more violent and muscles knotted again.   The massage gives him relief from the tremors for a few hours.

Is it possible that the 4 Sinemet he’s been taking daily might now be causing the same  symptoms they were supposed to help?

Nancy

Response:

I extracted the following information on side effects for Sinemet, a Parkinson’s medication, from www.drugs.com which is quoted below. There is quite a bit more information on the website you may also want to study.

Seek medical attention right away if any of these SEVERE side effects occur when using Sinemet”  

“Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black, tarry stools; blood in vomit; chest pain; confusion; depression; fast or irregular heartbeat; fever; hallucinations; mental or mood changes; muscle pain or unusual stiffness; new or increased involuntary movements; severe abdominal pain; severe light headedness or fainting; sore throat; thoughts of suicide; unexplained fever or sweating; unusual bruising or bleeding; unusual or painful movements or spasms of the face, eyelids, mouth, tongue, arms, hands, or legs; vision changes (blurred or double vision); yellowing of the skin or eyes.”

“Nervous system effects occur in as many as 50% of treated patients on long-term therapy and include involuntary movements and mental status changes most frequently. The types of involuntary movements due to levodopa have been characterized as choreiform, dystonic and dyskinetic. Fluctuations in motor function occur frequently and often increase as the duration of therapy increases.”

“This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects.”

Response

My reading of the above side effects suggests that the answer to your question is yes – it is possible that the medication might be causing the same symptoms they were developed to help. Of course we do not know whether this is happening in your partner’s case.

The reason the FDA is involved in regulating prescription medications is to insure that the side effects are well documented.  As you will be able to see from a review of the side effects that are reported in the drugs.com website, the documentation on possible outcomes is exhaustive.

It is important to keep in  mind that everyone’s body is different. There will be a wide variety of reactions to any medication – some good and some adverse. My research reveals that Sinemet does provide relief for some people, but for other people it can cause side effects that can be worse than the symptoms they were supposed to address. This is really not that different from using any prescription medication regardless of the reason for its use.

It would be a good idea at this point to get a follow-up consultation with your doctor who will be in a position to evaluate what is really happening here and possibly suggest alternative courses of treatment.

Robert Rodgers, Ph.D.
Pioneers of Recovery’
http://www.pioneersofrecovery.com

Please follow and like us:

Leave a Reply

Your email address will not be published. Required fields are marked *